Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 14, NWS Jackson, KY

July 29, 20014 counties in Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 29, 2001, 9:40 AM EDT for 4 counties in Kentucky. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 29, 2001, 9:40 AM EDT (13:40 UTC)
Expired
Jul 29, 2001, 2:00 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Estill County, KY, Lee County, KY, Powell County, KY, Wolfe County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
728 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 291345
FFWJKL
KYC065-129-197-237-291800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
940 AM EDT SUN JUL 29 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  POWELL COUNTY
  LEE COUNTY
  WOLFE COUNTY
  ESTILL COUNTY

* UNTIL 200 PM EDT

* AT 928 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER 
OF THUNDERSTORMS WITH HEAVY RAIN MOVING EAST AT 15 MILES PER HOUR 
OVER THE AREA THAT INCLUDES STANTON...IRVINE...CAMPTON...AND 
BEATTYVILLE.
RADAR RAIN ESTIMATES INDICATE HOURLY RATES OF ONE HALF TO ONE INCH. 
THE AREA HAS RECEIVED 2 OR MORE INCHES OF RAIN IN THE LAST 24 
HOURS...AND THE GROUND IS SATURATED. THEREFORE...THIS ADDITIONAL 
RAIN WILL CAUSE SERIOUS RUNOFF PROBLEMS. 

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF 
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS 
COULD ALSO TRIGGER ROCK AND MUDSLIDES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY 
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
JACKSON KY.

LAT...LON 3762 8412 3751 8387 3753 8364 3771 8326
          3781 8340 3795 8385

$$

SCHAUB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 4:25 AM EDT, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 4:25 AM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
425 AM EDT SUN JUL 29 2001

07Z SFC ANALYSIS SHOWS A WARM FRONT HUNG UP OVER EAST KENTUCKY WITH
A WIDESPREAD AREA OF 70 PLUS DEWPOINTS THROUGH THE OHIO VALLEY. ON
SATELLITE...LOW AND MID LEVEL CLOUDS DOMINATE THE AREA WITH THE
COLDEST CLOUD TOPS ASSOCIATED WITH THE CONVECTION OVER SOUTHERN
ILLINOIS AND INDIANA. THE JKL 88D RADAR SHOWS THE LATEST CLUSTER OF
SHOWERS AND EMBEDDED THUNDERSTORMS WINDING DOWN OVER OUR SOUTHEAST
COUNTIES. ADDITIONAL...MORE SCATTERED...THUNDERSTORMS ARE FOUND TO
THE WEST WELL AHEAD OF THE MASSIVE AREA ALONG THE OHIO RIVER IN
WESTERN KENTUCKY. FLASH FLOOD GUIDANCE HAS JUST ABOUT BOTTOMED OUT
WITH MOST OF THE AREA RECEIVING BETWEEN ONE AND THREE INCHES OF RAIN
DURING THE PAST 12 TO 18 HOURS. FLASH FLOOD PROBLEMS WHERE REPORTED
IN FLOYD...ESTILL AND POWELL COUNTIES. ADDITION...NUISANCE FLOODING
WERE REPORTED IN MANY OTHER COUNTIES DURING THE EVENING.

THE MODELS ARE IN GENERAL AGREEMENT AMPLIFYING THE PATTERN FROM THE
CURRENT NEAR ZONAL FLOW OVER KENTUCKY TO A MORE MERIDIONAL ONE AS A
MONSTER RIDGE BUILDS OVER THE MIDWEST. THIS IN TURN WILL AMPLIFY AN
EASTERN TROUGH. AS THIS CHANGE TAKES PLACE...A SERIES OF SHORTWAVES
WILL DROP THROUGH NORTHEAST KENTUCKY...THE STRONGEST ONES EXPECTED
AROUND 12Z AND AGAIN AT 18Z. THE AIR MASS IN PLACE REMAINS VERY WET
WITH PWS OVER 2 INCHES THROUGH 18Z. THIS COMBINED WITH A STRONG LOW
LEVEL JET...PLENTY OF UPPER LEVEL DIVERGENCE AND THE EXISTING
FRONTAL BOUNDARY WILL MAINTAIN OUR THREAT OF HEAVY RAIN. GIVEN THE
RAINFALL WE HAVE HAD AND THE PROBLEMS THIS CAUSED WILL CONTINUE THE
FLASH FLOOD WATCH THROUGH THE AFTERNOON.

FOLLOWING THE TROUGH AXIS TONIGHT...THE SKY WILL GRADUALLY CLEAR
ALLOWING FOR SOME FOG TOWARD MORNING. THEN A PROLONGED DRY AND
INCREASINGLY WARM SPELL TAKES HOLD AS RIDGING BUILDS THROUGH
WEDNESDAY AT THE SFC AND ALOFT. THIS WILL BREAK DOWN TOWARD THE END
OF THE WEEK TO RETURN A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE
FORECAST.

MOS TEMPERATURES AGAIN LOOK REASONABLE AND WILL NOT STRAY FAR.

WORK ZONES AVAILABLE IN THE AFOS PRODUCT SDFOZFJKL. THANWKS FOR THE
COORDINATION CALL LMK.

.JKL...FLASH FLOOD WATCH TODAY FOR ALL OF FORECAST AREA.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 9:02 AM EDTFlash Flood WarningJKLMcCreary, Pulaski, Wayne4 hr
Jul 29, 11:15 AM EDTFlash Flood WarningJKLBath, Montgomery4 hr

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.